The Effect of Isotretinoin on Vitiligo and Autoimmune Comorbidity
June 2020 | Volume 19 | Issue 6 | Original Article | 7 | Copyright © June 2020
Published online May 8, 2020
Megan O’Connor BA,a Jonathan I. Silverberg MD PhD MPH,b and Nanette B. Silverberg MDa,c
aDepartment of Dermatology, Icahn School of Medicine at Mt Sinai, New York, NY bDepartment of Dermatology, George Washington University School of Medicine and Health Sciences cDepartment of Pediatrics, Icahn School of Medicine at Mt Sinai, New York, NY
Several case reports have noted development of vitiligo as a potential side-effect of isotretinoin. In an IRB approved on-line survey of vitiligo patients we queried 1,301 vitiligo patients, 1115 with generalized vitiligo responding as to whether they had taken isotretinoin to address whether this issue was a common phenomenon amongst vitiligo patients. 3.6% of respondents had taken isotretinoin, 1.4% (n=16) before onset of vitiligo, and 2.2% (n=24) after onset of vitiligo. When compared with age-matched vitiligo peers who had not taken isotretinoin before onset of vitiligo (n=64) , isotretinoin use prior to onset of vitiligo was associated with: decreased disease body surface area (conditional logistic regression: OR of BSA≥50% (95% CI)=0.12 (0.03–0.57), P=0.007); decreased odds of body and face involvement when compared with either body or face alone (OR (95% CI)=0.20 (0.06–0.73), P=0.02); and decreased co-morbid autoimmunity (OR (95% CI)=0.17 (0.04–0.58), P=0.01). The volume of isotretinoin usage in vitiligo patients is additionally suggestive of a link between cystic acne and vitiligo. J Drugs Dermatol
. 2020;19(6): doi:10.36849/JDD.2020.4938
Vitiligo is an autoimmune condition that has been linked to inflammatory bowel disease.1 Inflammatory bowel disease flares and isotretinoin usage have also been linked in select individuals through theorized suppression of intestinal mucous production and exacerbation of colitis.2 However, acne itself is also potentially linked to inflammatory bowel diseases.3 In Rao’s case report on low dose isotretinoin, 1 of 50 patients who received 20 mg/d for 3 months developed vitiligo, but the timing of onset appeared potentially unrelated due to the length of the study being 3 months.4 A later case report by Kokandi revealed another patient with vitiligo approximately 2 months after 6 months of isotretinoin, who had some improvement with topical tacrolimus for 8 weeks.5 However, the case had limited follow up as the patient discontinued topical tacrolimus in favor of homeopathic treatment without further follow up. In both cases, the authors termed the vitiligo change as potential side-effects of isotretinoin, but Brito Mde et al’s larger study of 150 patients did not link isotretinoin with vitiligo development.6 Given the lack of clarity and consensus in the literature, we sought to investigate the incidence of vitiligo and history of isotretinoin usage.
In an IRB- approved online survey of patients with vitiligo, we sought to determine if the patients had previously taken isotretinoin. Respondents included adults (≥18 years old). Questions include if the patient had ever taken isotretinoin and the timing in regard to their diagnosis of vitiligo. Prior publications have addressed quality of life in this population.7
Of those individuals queried, 1172 of 1301 patients completed the survey. 1115 of those individuals reported having bilateral lesions and physician diagnosed disease of vitiligo. Forty respondents (3.6% of 1115 respondents) reported any use of isotretinoin (Table 1). 16
respondents took isotretinoin prior their diagnosis of vitiligo (1.4%) while 24 respondents took isotretinoin after the onset of vitiligo. This was a higher incidence than would be expected in the general population. Over 13 million people have been treated with isotretinoin since 1982 according to legal websites (4.7% if the population had stayed stable at 272 M).